Haemacrit up: Hello fellow mpn'ers. I haven't... - MPN Voice

MPN Voice
4,645 members6,382 posts

Haemacrit up

Hello fellow mpn'ers. I haven't written for a while, i do check out the posts. Maybe the lonliness I feel with this spreads out and keeps me to myself.

I was diagnosed with pv 3 years ago,it took a while, so like most of you, who knows how long I had it. I started with venesections, quite regularly. I am with my local hospital and also Guys, just as well as my local hospital has no consultant haematologists at the moment. At the begining of last year I was put on hydroxy, 1 a day, that went up to 2 on 3 days plus the occasional venesection. Then this year my haemocrit and other bloods were all fabby dabby around 41, I'd thought this was the accupuncture I was having. Then woops a few months ago it went up to 48 so a venesection plus 2 hydroxy for 4 days, a couple of weeks later haemocrit 47.5, yicks another venesection tomorrow and after having been in touch with guys up the hydroxy to 1 on 2 days and 2 on 5 days.

I am pretty miserable about it at the moment, sadly there are other stress issues I am dealing with. My ferratin is low and will get lower as does folate. This affects nails, energy etc.

Any ideas anyone about anything that can be done to lower haemacrit and up ferratin without making things worse.

Thank you everyone for being here and providing a place for sharing.

Mal

17 Replies
oldestnewest

If only Mal 42, my H C T climbed very high,Hydrea increased ,then wham,every white cell went ballistic,and of course I ended up hospitalised.

In a nutshell,Hydrea has given up on me and my French Drs have changed me to Jakafi....too early to say how it's working,just out of hospital,bloods will be checked every 15 days,I intend to post my recent journey thru when I feel better....good luck to you....things have moved on since my diagnosis 9 yrs ago,so keep strong .Sally

2 likes
Reply

Thanks Sally, good luck with jakafi. It has been suggested I try rutoxilib. See what happens on Guys visit in Feb.

Mal

Reply

Lucky you to be able to have treatment at Guys.

Rux is Jakafi ,it is apparently very expensive,I just hope it works!!

Reply

Hi Inca..I was put on jakafi approx 3 weeks ago.. my numbers dropped to 41 and have stayed. Give it time and it will help. My energy is slowly coming back as the Hydrea starts to leave system. Fingers crossed that this change happens soon for you...Sheryl 👍🏻👍🏻

Reply

Hi Sheryl,Thanks for your input of Jakafi.

I am just two weeks so far,nurse coming in to test bloods on Monday,think I actually feel a bit better(apart from headache) so here's hoping,glad it helps you,hope for me then! Best to you ,Sally

Reply

Hi Mal,

Sorry you are having a stressful time and concerns about your PV too. Your opening sentence about loneliness spoke to me and moved me.

This is to wish you all the very best.

Peter xx

2 likes
Reply

Sorry you are feeling lonely peter. Are you able to get out? Mal

1 like
Reply

Hi Mal,

Kind of you to ask. I was really empathizing with you in that there is a sort of private loneliness and fear that I suspect many of us feel within that seems to be part of the package of having a disease like this and I do struggle with that at times.

I have Et and live in a part of the world with no MPN specialists and very limited drugs available to treat the disease, so this forum is a life line to me in terms of having understanding friends here and lots of useful medical and practical day to day information that I don't get from my hospital, but it is easy to feel a bit "bleak" sometimes, especially when my medical people appear not to understand things very well at times. I am fortunate in having a loving and supportive wife, two very funny cats, and kind friends, so I really have much to be thankful for.

Glad to see you are getting some good information from the others about the ferratin and iron question you had. It must be very tricky keeping iron sufficient whilst having to loose blood with venesections. My 84 year old mother has very recently been diagnosed with PV, so is just starting on that journey herself.

Kind Thoughts,

Peter

5 likes
Reply

Is there any standard maintained level for hematocrit, that is universally accepted, for PV patients ? Some Haematologists opine that as long as it is 48 or below, it is OK. Only if it goes beyond 48 then venesection is required.

Reply

Thanks, guys seem to want 45, my local hospital 47. Guys also said to up hydroxy 2 for 5 days and 1 for 2 days. Strange how it differs. It’s the cost to my body of venesection I don’t like. Still.... what can I do but what I am told.

Reply

Hi Mal. I have the same problem as you and ferritin level always between 6 - 11 and when HCT rises and I have a venesection it falls lower and it takes ages to get used to it. I don't think there is a way of changing this and it always seems worse in the winter.

You are not alone , us fellow tired people are always here to empathise and support you.

I hope you are soon feeling better. Take care Mel x

1 like
Reply

JUST SENDING YOU A VIRTUAL HUG!! HOPE THINGS IMPROVE FOR YOU SOON XX

Reply

Hi Mal, I remember so well that isolation and unknowing 13 years ago. And I was put on the same path as you with the same unpredictable results. I went on Pegasys interferon and the last 10 years have been more stable. Interferon offers a different pathway to Hydra and is slow working and some have reactions to it. I did have a hard time tolerating it for the first while and I had to have the occasional venesection when my bone marrow become more active and the current dose didn't control it. But over the years, and after many increasing and decreasing of dose and frequency I am stable but it still needs careful monitoring to avoid unexpected venesection. You will get through this time and you have the good help from this group to encourage and sympathise. Keep asking the questions and the best of luck. Mairead

1 like
Reply

Your journey seems to be mirroring mine. Three years plus still not stable. The only difference is that I have CALR Et. I am well aware that given the choice mine has a lesser impact on the body.

Life just isn’t a bed of roses is it.

1 like
Reply

Hi Mal, I have PV with elevated platelets and after a year of Pegasys interferon now have blood counts within normal range. I really empathize with you feeling low as when first diagnosed I had many and frequent venesections to bring down my haematocrit before starting on Pegasys and this resulted in very low ferritin. I felt terrible; even worse than the exhaustion was just feeling very low, weepy and unable to deal with anything. My haematologist was also concerned that the resulting anemia was driving up my platelets so he cautiously prescribed iron (intravenously at first and then in tablet form). Within a couple of weeks I was a different person with more energy and my old cheerful self. Of course my doctor was well aware that the iron would fuel the red blood cell production and for a while I did have to increase the dosage of Pegasys and even supplement with the occasional venesection but things settled down in the end though it did take about a year. And I have recently been able to reduce my dosage of Pegasys quite significantly. I’m always worried when I read on this forum that some doctors seem to believe that PV patients need to be kept anemic to control red blood cell count. I don’t think they realize how awful it feels. I’m very glad my doctor was willing to treat the anemia albeit with careful monitoring.

Would Pegasys be an option for you? It’s a lot cheaper than Ruxolitinib/Jakafi and has worked wonders with me with very few side effects.

2 likes
Reply

Thanks Morrosi for your info. What a journey this is. It's interesting what you say about ferratin /iron, I'm just hoping venesections and upping meds wont deplete me too much. When I go to guys I will ask about options re meds.

1 like
Reply

Hi Mal, sorry I missed your post earlier. Thinking of you and hope things steady up soon. Others on the forum can advise you better and honestly you will come out of this dark time and feel better soon. We all go through a lot of ups and downs on the MPN merry-go-round! Others understand what you are going through and we are all here for you, kindest regards and E hugs , Aime xx😺😺

3 likes
Reply

You may also like...